Pennsylvania, 2016Lake-Effect Snow in Pennsylvania, December 14 to 15, 2016
December 14 to 15, 2016 · NWS CLE · 2 events in 2 counties and zones
A cold front moved across western Pennsylvania on December 15th. Cold westerly winds behind the front caused lake effect snow showers to develop during the evening on the 14th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across western Pennsylvania on December 15th. Cold westerly winds behind the front caused lake effect snow showers to develop during the evening on the 14th. The winds initially had a slight southerly component so the initial snow showers developed along the Lake Erie shoreline. Winds became due west by midnight on the 15th and eventually west northwest. As this occurred the snow showers spread slowly inland. The bands over northern Erie County eventually dissipated during the early morning hours. At the same time other snow showers moved into southern Erie County and northern Crawford County from Northeast Ohio. Some of these bands were intense with snowfall rates of 1 to 2 inches per hour. This activity eventually dissipated around midday on the 15th. More snow showers developed late in the afternoon on the 15th. Although this activity wasn't as intense as the morning snow showers, some areas did report another few inches of snow before the snow finally ended completely during the early morning hours of the 16th. Winds gusted to as much as 30 mph early in this event causing much blowing and drifting and further reducing visibilities. Some snow totals from Erie County included: 13.0 inches at Edinboro, 11.0 inches at Corry and 8.0 inches in Amity Township. Snow totals in Crawford County were a little higher and included: 12.0 inches at both Conneautville and Cambridge Springs with 10.0 inches at Meadville and 9.5 inches at Canadohta Lake. Many schools were delayed or closed on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 14, 9:46 PM EST, 14 minutes earlier.
Area forecast discussion, Dec 14, 9:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
946 PM EST Wed Dec 14 2016
.SYNOPSIS...
A trough of low pressure will drop southeast across the snowbelt
early tonight. High pressure will move up the ohio valley thursday
night. Low pressure will come out of oklahoma friday night and move
northeast near toledo late saturday and into eastern canada by
sunday pulling another arctic cold front across the area. High
pressure will shift east over the region by monday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Update...Upgraded Erie lakeshore...Ashtabula and Lake counties to
a lake effect warning. May not get heavy snow everywhere but the
impact of the snow which will be heavy at times...plus the wind
will be significant. May need to go with Cuyahoga at some point if
bands sink further.
Original...A trough of low pressure moving se thru the snowbelt
will help bring better moisture se into the area and shift lower
level winds from sw to west bringing lake effect bands of snow
back into the snowbelt. A mix of lake effect warnings and
advisories will be in place for the lake effect snow. Winds
gusting 30 to 35 mph...especially near the lakeshore will produce
considerable blowing and drifting of the snow.
The biggest issue for the rest of the cwa will be wind chill
readings that are expected to drop down around or a little below
minus 10 degrees tonight then continue fairly steady through
thursday night. A wind chill advisory will be in effect for the
dangerous wind chills thru thu night.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The favorable lake effect conditions will taper down thu night into
fri morning with total accumulation for the event generally expected
to range from 6 to 14 inches across the core part of the snowbelt.
The two areas most likely to see the higher end accumulation will be
inland erie and northern crawford counties in pa and northern geauga
co and bordering areas in oh. Areas bordering the snowbelt could see
up to an inch of accumulation locally with no accumulation expected
for areas further to the south and west.
The dangerous wind chills thu and thu night are addressed in the
discussion above.
High pressure moves across oh into pa late thu night into fri
causing winds to back to the south fri allowing temps to start to
moderate somewhat after highs only about 9 to 15 on thu to mostly 15
to 20 on fri.
Moisture also starts to return by late in the day fri with the warm
front acting as a focus for snow to develop eastward, possibly
spreading into the western counties by the end of the day. The snow
will spread over the cwa fri night...however warmer air rapidly
pushing north will start to change the snow to a mixture of wintry
precipitation in the south toward the end of the night. The question
for fzra is whether temps will rise to get above freezing by the
time the warmer temps aloft no longer are cold enough for snow.
The transition from snow and wintry precip from south to north will
continue thru midday sat with the precip for sat afternoon expected
to mostly just be rain. Once the low moves north of lake erie sat
night the precip will change back to snow from west to east while
the precip also taper off at about the same time so not a lot of
accumulation is expected.
Temps by late sat afternoon should be 40 or higher for a good part
of the cwa. Lows by the end of sat night likely will range from
around 20 in the far nw to the upper 20s in the east.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Cold front will likely be east of the area on Sunday with snow
showers lingering into the afternoon. The greatest coverage in snow
showers will be across the Snowbelt. These snow showers may linger
into Monday afternoon before high pressure finally takes control of
the entire region. This large area of high pressure, which has a
pressure of 1040+ mb, will then dominate the weather across the
region into the middle of the week.
Temperatures will be below seasonal averages through the long term.
Lows for inland locations under the 1040+mb high will be able to dip
to around zero Sunday night and Monday night if skies clear as
anticipated.
&&
.AVIATION /00Z Thursday THROUGH Monday/...
Lake effect snow showers currently over Lake Erie will work their
way on shore later this evening, first near KERI and then
eventually near or just east of KCLE later tonight.
Snow showers with the front will assist in bringing ceilings down
to mvfr levels. It will be slower to occur across inland sites
from KFDY to KMFD. Lake effect snow showers will increase in
coverage and intensity after midnight and wobble across the
snowbelt. Have attempted to time the heavier bands across the
sites in the snowbelt. Expect IFR conditions in the bands of
heavier snow.
Winds will shift to the west and increase over the next couple of
hours. Gusts 25 to a little over 30 knots will be possible.
OUTLOOK...Non VFR lingers into Friday in the Snowbelt due to snow
showers then widespread non VFR spreads over the region Friday
night and continues until shifting back into just the Snowbelt by
late Sunday.
&&
.MARINE...
Winds will be on the increase tonight. Greatest jump in the winds
will be in the wake of a strong cold front that will cross the area
this evening. Expect gales to develop during the evening and
continue into Thursday evening. Since we have westerly gales the
water levels across the Western Basin will likely drop below
critical levels. Current forecasts from GLERL take the water level
about 15 inches below the critical level. As winds decrease Thursday
evening water levels should stabilize. Winds will then gradually
shift to the southwest on Friday then a southerly direction on
Saturday as the next storm system moves toward the region.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lake Effect Snow Warning until 10 AM EST Friday for OHZ012>014-
089.
Lake Effect Snow Advisory until 10 AM EST Friday for OHZ011.
Wind Chill Advisory until 10 AM EST Friday for OHZ003-006>010-
017>023-027>033-036>038-047.
PA...Lake Effect Snow Warning until 10 AM EST Friday for PAZ001>003.
MARINE...Gale Warning until 10 PM EST Thursday for LEZ061-142>149-
162>169.
Low Water Advisory until 5 PM EST Thursday for LEZ142>144-
162>164.
&&
SYNOPSIS...Adams
NEAR TERM...Adams/TK
SHORT TERM...Adams
LONG TERM...Mullen
AVIATION...Mottice
MARINE...MullenHazardous weather outlook, Dec 14, 5:30 AM EST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
530 AM EST WED DEC 14 2016
PAZ002-151030-
SOUTHERN ERIE-
530 AM EST WED DEC 14 2016
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOWFALL REPORTS
ARE APPRECIATED.
PAZ001-151030-
NORTHERN ERIE-
530 AM EST WED DEC 14 2016
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOWFALL REPORTS
ARE APPRECIATED.
OHZ011>014-089-PAZ003-151030-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-CRAWFORD-
530 AM EST WED DEC 14 2016
...LAKE EFFECT SNOW WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
THURSDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOWFALL REPORTS
ARE APPRECIATED.
OHZ021>023-151030-
SUMMIT-PORTAGE-TRUMBULL-
530 AM EST WED DEC 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
LAKE EFFECT SNOW WILL BRING OCCASIONAL SNOW SHOWERS LATE TONIGHT
INTO THURSDAY. A FEW INCHES OF ACCUMULATION ARE EXPECTED, MAINLY
ACROSS NORTHERN PORTIONS OF SUMMIT...PORTAGE...AND TRUMBULL
COUNTIES. SNOW MAY BE HEAVY AT TIMES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
VERY COLD ARCTIC AIR IS EXPECTED TO SPREAD OVER THE AREA THROUGH
THURSDAY. WINDCHILL READINGS WILL FALL TO BETWEEN 5 BELOW AND 15
BELOW AT TIMES.
OCCASIONAL LAKE EFFECT SNOW SHOWERS WILL CONTINUE ON THURSDAY AND
MAY BE HEAVY AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOWFALL REPORTS
ARE APPRECIATED.
OHZ003-006>010-017>020-027>033-036>038-047-151030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-MEDINA-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-
530 AM EST WED DEC 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
VERY COLD ARCTIC AIR IS EXPECTED TO ARRIVE OVERNIGHT. WIND CHILL
VALUES OF ZERO TO 10 BELOW ZERO ARE EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
VERY COLD ARCTIC AIR WILL REMAIN OVER THE REGION THROUGH THURSDAY
NIGHT. WINDCHILL READINGS MAY DROP BETWEEN 5 BELOW AND 15 BELOW
AT TIMES. THE COLDEST AIR WILL GENERALLY BE SOUTH OF ROUTE 30.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-151030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
530 AM EST WED DEC 14 2016
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
THE STRONG SOUTHWEST TO WEST WINDS EXPECTED TODAY THROUGH
THURSDAY COULD CREATE LOW WATER CONDITIONS FOR SAFE NAVIGATION IN
THE WESTERN BASIN OF LAKE ERIE STARTING AS EARLY AS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
LOW WATER CONDITIONS REMAIN POSSIBLE ON THE WESTERN BASIN OF LAKE
ERIE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Southern Erie
- When
- December 14, 10:00 PM EST to December 15, 10:00 AM EST
- Where
- Southern Erie forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
A cold front moved across western Pennsylvania on December 15th. Cold westerly winds behind the front caused lake effect snow showers to develop during the evening on the 14th. The winds initially had a slight southerly component so the initial snow showers developed along the Lake Erie shoreline. Winds became due west by midnight on the 15th and eventually west northwest. As this occurred the snow showers spread slowly inland. The bands over northern Erie County eventually dissipated during the early morning hours. At the same time other snow showers moved into southern Erie County and northern Crawford County from Northeast Ohio. Some of these bands were intense with snowfall rates of 1 to 2 inches per hour. This activity eventually dissipated around midday on the 15th. More snow showers developed late in the afternoon on the 15th. Although this activity wasn't as intense as the morning snow showers, some areas did report another few inches of snow before the snow finally ended completely during the early morning hours of the 16th. Winds gusted to as much as 30 mph early in this event causing much blowing and drifting and further reducing visibilities. Some snow totals from Erie County included: 13.0 inches at Edinboro, 11.0 inches at Corry and 8.0 inches in Amity Township. Many schools were delayed or closed on the 15th.
Lake-Effect Snow, Crawford
- When
- December 14, 10:00 PM EST to December 15, 10:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
A cold front moved across western Pennsylvania on December 15th. Cold westerly winds behind the front caused lake effect snow showers to develop during the evening on the 14th. The winds initially had a slight southerly component so the initial snow showers developed along the Lake Erie shoreline. Winds became due west by midnight on the 15th and eventually west northwest. As this occurred the snow showers spread slowly inland. The bands over northern Erie County eventually dissipated during the early morning hours. At the same time other snow showers moved into southern Erie County and northern Crawford County from Northeast Ohio. Some of these bands were intense with snowfall rates of 1 to 2 inches per hour. This activity eventually dissipated around midday on the 15th. More snow showers developed late in the afternoon on the 15th. Although this activity wasn't as intense as the morning snow showers, some areas did report another few inches of snow before the snow finally ended completely during the early morning hours of the 16th. Winds gusted to as much as 30 mph early in this event causing much blowing and drifting and further reducing visibilities. Snow totals in Crawford County were a little higher and included: 12.0 inches at both Conneautville and Cambridge Springs with 10.0 inches at Meadville and 9.5 inches at Canadohta Lake. Many schools were delayed or closed on the 15th.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Coastal Flood in California, December 14 to 16, 2016$13 million · 14 events
- Lake-Effect Snow in Ohio, December 14 to 16, 2016$1.4 million · 6 events
- Winter Storm and Heavy Snow in Oregon, December 14 to 15, 2016$25,000 · 12 events
- Cold in Wisconsin, December 14 to 15, 201620 events
- Winter Storm in Montana, December 14 to 17, 201617 events
- Winter Storm in Wyoming, December 14 to 17, 201613 events
- Heavy Snow in Oregon, December 14 to 15, 201612 events
- Flooding and Heavy Rain in California, December 14 to 17, 201610 events
- Winter Storm and Heavy Snow in Idaho, December 14 to 16, 2016$9,000 · 9 events
- High Surf in Hawaii, December 14 to 16, 20167 events
- Blizzard and Winter Weather in Michigan, December 14 to 15, 20166 events
- Heavy Snow in Montana, December 14 to 15, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668708, 668709.